Sunday, October 29, 2006

Serotonin Syndrome

The following is not original, but mostly taken from:

Ann Blake Tracy, Ph.D.,

Executive Director, International Coalition For Drug Awareness

Author: Prozac: Panacea or Pandora? - Our Serotonin Nightmare
& CD or audio tape on safe withdrawal: "Help! I Can't Get
Off My Antidepressant!"

What is Serotonin Syndrome?

It is a condition in which serotonin levels become much too high. It is generally caused by mixing two serotonergic medications together. No chance with three - Zoloft, Lexapro, and Methadone! Since the main function of serotonin is constriction of smooth muscle tissue (which all the organs, veins and arteries are) when one dies of Serotonin Syndrome it is generally caused by multiple organ failure as the organs clamp up and shut down. Tragically for many years a Google search for Serotonin Syndrome would produce our web site where it discusses my book explaining how deadly and dangerous this is and little to nothing else on the subject. Most of my information came from Dr. Kirk Mills who I consider a leading expert on this condition. Thankfully there is now a little more on the net about this deadly and generally fatal condition.

The following quote from a study lists the symptoms:

"Mental status changes are the most frequently reported symptoms [confusion (51%), agitation (34%), hypomania (21%), anxiety (15%) and coma (29%)] associated with serotonin syndrome. Other commonly reported features include motor abnormalities, cardiovascular changes, gastrointestinal problems and miscellaneous changes such as diaphoresis [sweating] and fever."

Now, those of you who have been on these drugs know all too well just how very often these drugs produce those side effects! So how often are patients going into high levels of serotonin that could become dangerous? I believe it is far more often than most realize. All the drug companies have ever wanted to discuss is low levels of serotonin, not what happens when the serotonin
levels become too high. Do they really think the drug is going to put the brakes on when it reaches the "normal" level of serotonin?

Spinning the wheel of toxic reactions generated by high serotonin is like playing Russian Roulette - you do not know which you are going to get. That is one reason why it is so difficult for people to understand all the many toxic reactions these drugs can produce whether they manifest as mental/behavioral or physical it is the same toxic reaction.

This should make it all too obvious that the black box warnings we
got on antidepressants in the last couple of years are not nearly enough!! As a society we continue to use these drugs with absolutely no education about how they work and the cautions that need to be taken - the same mistake we have made with drug after drug after drug until we finally know enough about them to pull them from the market. In the meantime too many innocent victims, literally used as guinea pigs, are left in the wake. And once again I ask how many must die before we wake up to the nightmare produced by this group of drugs?

0 Comments:

Post a comment

<< Home